Virginia, 2022

Damaging Winds in Virginia, June 8, 2022

June 8, 2022 · NWS AKQ · 2 events in 2 counties and zones

Scattered severe thunderstorms formed in the warm sector ahead of an area of low pressure in the Ohio Valley and a prefrontal trough on June 8 in southeast Virginia and the Virginia Piedmont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms formed in the warm sector ahead of an area of low pressure in the Ohio Valley and a prefrontal trough on June 8 in southeast Virginia and the Virginia Piedmont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 8, 2:09 PM EST, 11 minutes earlier.

Area forecast discussion, Jun 8, 2:09 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
309 PM EDT Wed Jun 8 2022

.SYNOPSIS...
A trough of low pressure lingers across the area this afternoon.
Low pressure tracks east along the Mason-Dixon line tonight,
with a trailing cold front crossing the area during Thursday.
High pressure builds into the area Friday. A complex area of low
pressure tracks across the area Saturday. High pressure returns
early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 1045 AM EDT Wednesday...

Late this morning, the sky was partly to mostly sunny across the
region with temps ranging from the upper 70s to lower 80s. The
latest models show a weak trough will linger across the Piedmont
this aftn, while low pressure and associated frontal boundaries
remain NW of the local area. Models continue to slow systems
down a bit resulting in a delay of any widespread shower/tstm
activity through about 21Z. Have adjusted PoPs for this aftn
into tonight, based on the latest hi-res reflectivity data.
Partly sunny/mostly cloudy and more humid this aftn with highs
in the mid to upper 80s, except upper 70s to lower 80s at the
beaches.

Low pressure moves across Ohio this evening then across PA
overnight into Thu morning. The trailing cold front starts to
cross the local area very late tonight into Thu morning. Models
show more numerous showers/tstms overspreading the nrn half of
the region this evening, with lesser coverage across the south.
SPC maintains a Marginal severe risk this aftn/evening, mainly
for wet micro-bursts in any storm. WPC maintains a DAY1 ERO
across VA and even has a few nrn most zones in a SLGHT risk
where some possible training will occur given PW's aoa 1.5
inches. Upshot here is that any severe threat is not expected
until after 21Z with the heavy rain threat lasting most of the
night. PoPs highest this evening/tonight, with the higher PoPs
shifting toward the coast late. Lows tonight in the mid 60s to
lower 70s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
As of 330 AM EDT Wednesday...

Moisture lingers along and east of I-95 Thurs morning as the front
is slow to push east. Thus, kept chc PoPs across those areas. The
front then pushes se Thu aftrn but models show a weak s/w riding ene
along it Thurs aftrn/eve. This to be the trigger for some late day
convection across sern VA/ne NC. Becoming pt sunny east and mstly
sunny west. Highs mid-upr 80s except a bit cooler at the beaches.

High pres builds back into the area Thurs nite/Fri. Dry with lows
Thu nite 55-60 west 60-65 east. Highs Fri low-mid 80s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 330 AM EDT Wednesday...

Low confidence forecast with the next systm late Fri nite and Sat as
the models offer up different solns. All models show low pressure
apprchg the area from the ssw, but completely differ on moisture and
timing fields as well as the strength of the low. ECMWF deeper,
faster and wetter, while the GFS/Canadian are more subdued. For now,
will keep Fri eve dry, then have shwrs overspread the area west-east
after midnite. No higher than likely PoPs west. Lows in the 60s.

Likely PoPs Sat with any thunder limited to the aftrn. Cooler with
highs mid 70s north to low-mid 80s far se.

Shwrs/tstms end west-east Sat eve, but lasting thru the nite along
the coast as the systm slowly pushes off the coast. Lows upr 50s NW-
mid 60s SE. High pres builds into the area Sun through Tue. Dry with
a warming trend. Highs Sun 80-85. Lows 60-65. Highs Mon mid-upr 80s
except 80-85 across the ern shore. Lows in the 60s. Highs Tue 85-90
except 80-85 along the coast.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 235 PM EDT Wednesday...

Mainly VFR conditions are expected at the TAF sites this aftn
into Thu aftn. A trough of low pressure lingers across the
region this aftn into this evening, followed by the approach and
passage of a cold front tonight into Thu aftn. Expect isolated-
sctd convection this aftn into early this evening, followed by
more widespread showers/tstms moving across the area (esply nrn
counties) later this evening into early Thu morning. Have VCTS
at ECG into early this evening, otherwise have VCSH or SHRA in
TAFs into early Thu morning. Also, will have MVFR CIGS at RIC
and SBY for late tonight into early Thu morning. Isolated or
sctd shower/tstm possible at ECG (esply) or ORF through Thu aftn
until the front pushes SE of the area.

Outlook:
Dry Thu night into Fri, as high pressure builds into and across
the area. A complex area of low pressure results in another
round of showers/possible tstms late Fri night into Sat night.

&&

.MARINE...
As of 300 PM EDT Wednesday...

Subtle/weak boundaries sit INVOF the lower Ches Bay and over the
adjacent ocean waters this afternoon and may remain the focus
for ISOLD/SCT SHRAs/tstms this evening. VRB to SSE winds over
much of the local waters AOB 10 kt continuing this evening.
Ahead of an approaching cold front later on tonight winds to
become SSW into Thu. Local wind probs generally AOB 40-50% for
sustained speeds to 20 kt by late tonight/early Thu as warm/humid
air pushes over the waters. Not sure just how much of the bit
higher wind speeds (above the SFC) mixes down and that may be
why wind probs are not higher attm. Winds swing to WNW Thu
afternoon then NNE Thu evening/night. A brief surge in speeds is
possible initially w/ the NNE winds and drying (esp over the
wrn Ches Bay/srn ocean waters). NNE winds starting out Fri
becoming VRB in the afternoon. Lo pres to track through ern NC
and off the coast Sat. The blend of the model guidance generally
keeps onshore winds BLO SCA criteria.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...TMG
NEAR TERM...MPR/TMG
SHORT TERM...MPR
LONG TERM...MPR
AVIATION...TMG
MARINE...ALB
Hazardous weather outlook, Jun 8, 2:38 AM EST, 11 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
338 AM EDT Wed Jun 8 2022

MDZ021>024-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093-
095>097-509>525-090745-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
338 AM EDT Wed Jun 8 2022

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and Tonight.

Showers and thunderstorms are likely late this afternoon through
tonight ahead of a cold front that will push off the coast Thursday
morning. Any storm will be capable of producing strong wind gusts and
locally heavy downpours.

.DAYS TWO THROUGH SEVEN...Thursday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-NCZ102-VAZ098>100-090745-
Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack-
Northampton-
338 AM EDT Wed Jun 8 2022

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

In addition, showers and thunderstorms are likely this afternoon
through tonight ahead of a cold front that will push off the coast
Thursday morning. Any storm will be capable of producing strong wind
gusts and locally heavy downpours.

.DAYS TWO THROUGH SEVEN...Thursday through Monday.

  MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 8, 1:00 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Wakefield VA
200 PM EDT Wed Jun 8 2022

NCZ017-102-VAZ098-081830-
Eastern Currituck NC-Western Currituck NC-Virginia Beach VA-
200 PM EDT Wed Jun 8 2022

...A strong thunderstorm will impact portions of northeastern
Currituck  and the southeastern City of Virginia Beach through 230 PM
EDT...

At 200 PM EDT, Doppler radar was tracking a strong thunderstorm over
Back Bay, or near Virginia Beach, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph, pea size hail, and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Virginia Beach, Knotts Island and Back Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3646 7600 3671 7604 3672 7589 3660 7583
      3647 7580
TIME...MOT...LOC 1800Z 264DEG 20KT 3666 7598

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Miller
Special weather statement, Jun 8, 1:54 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Wakefield VA
254 PM EDT Wed Jun 8 2022

NCZ017-102-VAZ098-081930-
Eastern Currituck NC-Western Currituck NC-Virginia Beach VA-
254 PM EDT Wed Jun 8 2022

...A strong thunderstorm will impact portions of north central
Currituck  and the southeastern City of Virginia Beach through 330 PM
EDT...

At 254 PM EDT, Doppler radar was tracking a strong thunderstorm over
Currituck, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph, heavy rain, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Virginia Beach, Currituck, Knotts Island, Barco, Sligo and Maple.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3642 7611 3669 7594 3665 7586 3659 7583
      3652 7582 3637 7600
TIME...MOT...LOC 1854Z 215DEG 26KT 3646 7601

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

Miller

The radar

The Norfolk radar (KAKQ), 99 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Virginia Beach (C)

When
June 8, 2:20 PM EST
Where
Virginia Beach (C) County, 0.55 mi E of Munden
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
36.580, -76.020

The fire department reported wires down in Virginia Beach.

Thunderstorm Wind, Prince Edward

When
June 8, 6:57 PM EST
Where
Prince Edward County, 2.14 mi SSE of Moran
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.200, -78.260

A trained spotter reported several large trees down and snapped on Williams Road (County Route 641). Trees were generally laying from south to north.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041286, 1041287.